Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 47, NWS JSJ

November 10, 2020

NWS JSJ issued this flash flood warning at Nov 10, 2020, 4:37 AM CST. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2020, 4:37 AM CST (10:37 UTC)
Expired
Nov 10, 2020, 6:18 AM CST
In force
101 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 11 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

149 
WGCA52 TJSJ 101037
FFWSJU
PRC109-101230-
/O.NEW.TJSJ.FF.W.0047.201110T1037Z-201110T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
637 AM AST Tue Nov 10 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Patillas County in Puerto Rico...

* Until 830 AM AST.

* At 637 AM AST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1 and 2 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly, especially along the Rio Grande de Patillas.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1810 6602 1810 6601 1807 6602 1807 6601
      1805 6598 1803 6598 1803 6597 1802 6595
      1798 6594 1798 6591 1797 6598 1798 6600
      1798 6602 1801 6604 1804 6605 1804 6606
      1803 6608 1805 6609 1807 6606 1811 6605

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

DS
1 follow-up statement
213 
WGCA72 TJSJ 101218
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
818 AM AST Tue Nov 10 2020

PRC109-101228-
/O.CAN.TJSJ.FF.W.0047.000000T0000Z-201110T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patillas PR-
818 AM AST Tue Nov 10 2020

...FLASH FLOOD WARNING IS CANCELLED FOR PATILLAS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat at this moment. Please continue to heed remaining road 
closures. However, a Flash Flood Watch remains in effect until 800 
PM AST Wednesday for portions of Puerto Rico and Virgin Islands.

LAT...LON 1810 6602 1810 6601 1807 6602 1807 6601
      1805 6598 1803 6598 1803 6597 1802 6595
      1798 6594 1798 6591 1797 6598 1798 6600
      1798 6602 1801 6604 1804 6605 1804 6606
      1803 6608 1805 6609 1807 6606 1811 6605

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 10, 2:35 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 10, 2:35 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
435 AM AST Tue Nov 10 2020

.SYNOPSIS...A very unsettled weather pattern is expected during
the next 48 hours. Therefore, continue to expect periods of heavy
rainfall and a high risk for flash flooding and mudslides across
the local islands.

&&

.SHORT TERM...Today through Thursday...

Very active weather conditions expected today and Wednesday. Very
deep tropical moisture associated with the tail of Tropical Storm
Eta, currently located over the southeastern Gulf of Mexico, will
remain over the area with precipitable water values expected to
range between 2.3 and 2.5 inches, which is near the 99th percentile
for this time of the year. In addition, a tropical wave located just
southeast of the area, will be entangled with this deep moisture
plume from Eta. As a result, the environment will be favorable for
organized enhanced rainfall activity to develop and affect the local
area. At this time, rainfall totals between 2 and 4 inches, with
isolated amounts of up to 6 inches, are expected each day for today
and Wednesday for eastern Puerto Rico and the USVI. Across western
Puerto Rico, the potential exists for rainfall amounts between 1 and
2 inches each day. The soils are saturated and streamflows along
rivers and streams, especially across eastern Puerto Rico, are
running above normal. Given that very significant rainfall activity
is expected, flooding and mudslides will be a major concern. As a
result, a Flash Flood Watch remains in effect through Wednesday
evening as the potential exists for any prolonged period of heavy
rainfall activity to create flash flooding, which in some cases may
be significant.

Weather conditions will gradually improve by Thursday as a drier air
mass will begin to move in. Moisture, however, will continue to be
sufficient to generate shower activity across eastern portions of
Puerto Rico and the USVI during the morning hours followed by the
development of afternoon convection across western Puerto Rico.
Rainfall accumulations for the most part on Thursday are expected to
be much less compared to what is expected today and Wednesday.

.LONG TERM...Friday through Wednesday...

A seasonal weather pattern is expected Friday and Saturday under
a much drier air mass. The precipitable water content is still
expected to range between 1.20 and 1.40 inches. However, this
available moisture is enough to combine with local effects and
diurnal heating to result in a few afternoon showers across the
interior and southwest Puerto Rico each day. Some passing showers
across portions of north and east PR as well as the USVI during
the overnight and early morning hours cannot be ruled out under an
east to east northeast wind flow.

The chance for organized convection is expected to increase early
next week as an upper low approaches the local islands from the
northeast. This feature will induce a surface trough, promoting
moisture advection late Sunday through at least midweek next week.
At this time, there is fair agreement between the GFS and ECMWF
guidance indicating the upper low east of the Lesser Antilles on
Sunday, crossing the forecast area on Monday with some weakening by
Tuesday. If model guidance is correct with its current solution,
unsettled weather conditions are expected once again late Sunday
through at least Wednesday with periods of showers and
thunderstorms.

&&

.AVIATION...SHRA activity will gradually increase through the
morning hours, becoming more widespread after 10/16z. Therefore,
VCSH is expected across all terminals through the period. MVFR to
possibly IFR conditions can be expected if SHRA activity moves
directly over the local terminals. Abundant cloud cover will cause
BKN ceilings between FL060-080, but will lower with any SHRA
activity. Winds will be light and variable through 10/12z,
increasing to 15 kts from the E-ESE after 09/14z, with some sea
breeze variations.

&&

.MARINE...Seas are building in response to increased winds across
the area as well as a small NE swell. Winds 20-25 knots to
continue for much of the week. Therefore, choppy to hazardous
conditions are likely to persist across the local waters and
passages. Small Craft Advisories are in effect for most of the
waters through at least Thursday. Periods of shower and isolated
thunderstorm activity can be expected across portions of the
regional waters today.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  75  84  75 /  80  80  80  70
STT  84  76  84  76 /  80  80  80  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday evening for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity.

     Flash Flood Watch through Wednesday evening for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...High Rip Current Risk through Wednesday evening for St Croix.

     Flash Flood Watch through Wednesday evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 2 PM AST Thursday for Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Coastal Waters of Northern Puerto Rico
     out 10 NM-Coastal Waters of Northern USVI and Culebra out
     10 NM-Coastal Waters of Southern USVI Vieques and Eastern
     Puerto Rico out 10 NM.

     Small Craft Advisory from 2 AM Wednesday to 2 PM AST Thursday
     for Coastal Waters of Northwestern Puerto Rico out 10 NM-
     Mona Passage Southward to 17N.

&&

SHORT TERM...GL
LONG TERM....OM
PUBLIC DESK...GL/OM
Hazardous weather outlook, Nov 10, 3:46 AM CST, 51 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
425 AM AST martes 10 de noviembre de 2020

AMZ710>745-PRZ001>013-110830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera y del
Atlantico y Caribe-
425 AM AST martes 10 de noviembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con fuerte
lluvia y vientos en rafagas breves a traves del area hoy.

.Inundcaciones...Lluvias fuertes podrian ocasionar inundaciones
urbanas y de riachuelos al igual que inundaciones de rios y
deslizamientos en areas de terreno empinado. Inundaciones repentinas
tambien son posibles, en algunos casos pudieran ser significativas.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas del Atlantico. Vientos de hasta 25
nudos, mayormente en rafagas, son posibles a traves de porciones de
las aguas mar afuera del Atlantico.

.Oleaje...Se espera oleaje peligroso de hasta 7-8 pies a traves
de las aguas del Atlantico.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del norte de Puerto Rico y Culebra.

.Dias dos hasta el siete...miercoles a lunes

El potencial de fuerte lluvia continuara el miercoles. Por lo tanto,
el potencial de inundaciones urbanas y de riachuelos al igual que
inundaciones de rios y deslizamientos permanecera alto. Inundaciones
repentinas tambien son posibles, en algunos casos pudieran ser
significativas. Oleaje peligroso continuara a traves de las aguas
del Atlantico y pasajes locales durante el periodo. Un riesgo alto
de corrientes marinas continuara para las playas del norte de Puerto
Rico y Culebra durante el periodo.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje, y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-110830-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
425 AM AST martes 10 de noviembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas aisladas con fuerte
lluvia y vientos en rafagas breves a traves del area hoy.

.Inundcaciones...Lluvias fuertes podrian ocasionar inundaciones
urbanas y de cuentas. Inundaciones repentinas tambien son posibles,
en algunos casos pudieran ser significativas.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas del Atlantico y porciones de las islas.
Vientos de hasta 25 nudos, mayormente en rafagas, son posibles a
traves de porciones de las aguas mar afuera del Atlantico.

.Oleaje...Se espera oleaje peligroso de hasta 7-8 pies a traves
de las aguas del Atlantico y pasaje de Anegada.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del extremo este de Santa Cruz.

.Dias dos hasta el siete...miercoles a lunes

El potencial de fuerte lluvia continuara el miercoles. Por lo tanto,
el potencial de inundaciones urbanas y de cuentas permanecera alto.
Inundaciones repentinas tambien son posibles, en algunos casos
pudieran ser significativas. Oleaje peligroso continuara a traves de
las aguas del Atlantico y pasajes locales durante el periodo. Un
riesgo alto de corrientes marinas continuara para las playas del
este de Santa Cruz con un riesgo moderado a traves de la mayoria de
las otras playas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje, y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 11:16 PM CSTAreal Flood AdvisoryJSJ119 min
Nov 9, 11:42 PM CSTAreal Flood AdvisoryJSJ2 hr
Nov 10, 2:32 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 10, 3:36 PM CSTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.